A new question is answered every 9 seconds

Vomiting, eyes rolled up after fall with normal CT, MRI.

Resolved Question:

My Son is 15 years old (weighs 60kg, height 5’2”). 2 weeks back he had a fall, started vomiting profusely, hands stiffened & turned slightly, eyes rolled up (though no foaming, no wetting pants). This went on for 5 to 7 minutes. Then he passed out. He regained his consciousness after 10 minutes. He felt tired, some confusion and did not remember why/how he fell down. On reaching hospital, he was much better. In hospital, his CT brain, MRI Seizures were clean. His heart functions were reported normal using ECG, 24 hours ECG and 2D Echo. His liver test came clean. However, there were slight spikes in EEG. His hematology showed high WBC of 18000, ESR of 24, CPR of 12. He was put on antibiotic Monocef 2gm twice a day for 5 days through IV. He has recurrent tonsillitis (his CT PNS is normal).

Doctor (neurologist) diagnosed him with Primary Generalized Epilepsy (Idiopathic). Neither I nor my wife has any family history of epilepsy. While in hospital for 2 days he was given medicines – INJ Augmentin, INJ Monocef, INJ EPTOIN, INJ Optineuron, Tab Flexon, Tab Valpro, Tab Thenytoin

However, I have seen my son and now I realize for some reason he is very emotional and weeps on slightest problems or provocations, does not speak if shouted, just stares and then becomes normal after sometimes. I do not know if I am overreacting with his these behaviors.

Post discharge from hospital, he was prescribed Tab Phenytoin (1-0-1 for a week, 0-0-1 for a week & then stopped), Tab Valproate CR 200mg (1-0-1 for a week, 1-0-2 for a week).
After 1 week of taking Valproate, his Valproic Acid test was 30micro gram.

Now, he is on Valproate CR 400mg twice a day which he needs to take for 2 years (along with Cap Felicita OD 1 per day, Tab Folvite 5 mg 1 per day and Tab Shelcal 500 mg 1 per day till Valproate is on). Though, the doctor treating him is well known in the area and hospital, I am seeking 2nd advice as the doctor has not told me much about his condition, why this happened, why heart & liver tests were done (though I assumed why CT, MRI & EEG were done).

All the suggested follow ups with neurologist and general medicine doctor (for infection) are done. His latest blood report shows WBC count of 9400, ESR of 16 and CPR of 9.1mg/L. Doctors have said his infection has vanished. Both the doctors have suggested controlling his throat infection by doing saline gargling and controlling his fever.
My queries are:
1. Is it really epilepsy?
2. Is it the fever & infection which may have caused this epilepsy like episode?
3. Does he really have to take Valproate CR 400 – 1-0-1 per day for 2 years?
4. Is this medicine addictive?
5. Will this medicine affect his IQ, general and sexual health?
6. Why is he complaining of intermittent headache, tiredness, uneasiness, (may be anxiety too, he is not able to explain this though). He sleeps well, eats well.
7. Are those mentioned in point no. 6, side effects of the medicine?
8. He is not very social to the extent I feel he is shy. However, now he does not want to go out and be with any of his friends. I take him with me and walk around the complex. However, he quickly wants to go home.
9. Point no. 8, he may be feeling embarrassed of the incident and that’s why avoiding mixing with people.


Category: Neurologist, Medical

Ask Your Own Question

Category: Pediatric Neurologist
Dr. Sudhir Kumar is online now

Expert:  Dr. Sudhir Kumar replied 4 Days.

Hello,
Thank you for posting your query at DoctorSpring.com
I have noted the details and have the follownig observations to make.

1. The diagnosis is most likley seizure. Since this is the first episode, we can not label him as epilepsy. Epilepsy is used for a person who has two or more seizures.

2. MRI brain may be normal in epilepsy. Family history of epilepsy is lacking in more than 50% of cases.

3. Since his EEG is normal, two years of medications are needed. On the other hand, if EEG was normal, we could have waited without treatment or tried stopping after six months of treatment.

4. Infection is not the sole cause of seizures. However, infection or fever can trigger seizures in a person having a higher risk of seizures, which seems to be the case here.

5. Sodium valproate is a safe drug and common side effects are shivering of hands, weight gain and loss of hair. Liver toxicity can occur in some. It does not usually affect IQ or sexual health.

6. Infection treatment is adequate.

7. Psychological probelms are common in people with seizures, and an evaluation by psychologist would be helpful in tackling his behavioural issues.

8. Valproate is not addictive.

I hope it helps.

Best wishes,
Dr. Sudhir Kumar MD (Medicine), DM (Neurology)
Senior Consultant Neurologist


Patient replied :

Dear Dr. Sudhir,
Thanks for the detailed information. It has really helped me as a worried father. On reply # 3, did you mean "Since EEG is abnormal" ?
Thanks
Krishna Kumar


Expert:  Dr. Sudhir Kumar replied 3 Days.

Hello,
Yes, I am sorry for the mistake. I meant if it was abnormal.
Regards.


Patient replied :

Dear Dr. Sudhir,
Thanks for the detailed information. It has really helped me as a worried father. On reply # 3, did you mean "Since EEG is abnormal" ?
Thanks
Krishna Kumar


Expert:  Dr. Sudhir Kumar replied 2 Days.

Hello,
Yes, I am sorry for the mistake. I meant if it was abnormal.
Regards.


Patient replied :

Dear Dr. Sudhir, One last question:
why was his ECG, 2D Echo and lever profile done by treating hospital. Is there anything for me to be careful as far as these tests are conecrned. Though these tests were reported normal.
Thanks
Krishnakumar
Thanks Krishnakumar


Expert:  Dr. Sudhir Kumar replied 1 Day.

Thank you for getting back.

Yes, tiredness and sleepiness can occur due to valproate, however, these synmptoms disappear after a few months.

Headache is unrelated.

Other medicies are calcium and vitamin supplements and are safe.

Best wishes,


Dr. Sudhir Kumar MD (Medicine), DM (Neurology)
Senior Consultant Neurologist


Dr. Sudhir Kumar
Category: Pediatric Neurologist
Experience: 
Senior Residency, Fellowship: DM, Neurology, CMC, Vellore, 2001
Junior Residency: MD, Internal Medicine, CMC, Vellore, 1998
Medical School: MBBS, Christian Medical College, Vellore, 1995
Dr. Sudhir Kumar and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.

Close x


Your account has been deleted.

PS: You can unsubscribe from emails from DoctorSpring, by going to
Unsubscribe link provided in them.